Packs of Alka-Seltzer stand on a shelf in a drug store

Answer

Thanks for your question!

When looking into potential drug interactions, it's important to consider all of the medications involved. I mention this because Alka-Seltzer Plus Cold & Flu is a multi-ingredient product. In fact, it comes in two different versions, a 'Day' formula and a 'Night' formula.

Alka-Seltzer Plus Cold & Flu Day contains:

Alka-Seltzer Plus Cold & Flu Night contains:

  • Acetaminophen (analgesic)
  • Dextromethorphan Hydrobromide (cough suppressant)
  • Phenylephrine Hydrochloride 5 (nasal decongestant)
  • Doxylamine (antihistamine)

So, what we really want to look at here is whether or not Claritin (loratadine) interacts with any of the ingredients in Alka-Seltzer Plus Cold & Flu.

Claritin, by the way, is a second-generation antihistamine, similar to Allegra (fexofenadine) and Zyrtec (cetirizine). It is classified as non-drowsy and lasts around 24 hours per dose.

It is most commonly used to prevent and treat perennial/seasonal allergies but can also be used intermittently for other things, like itching and hives.

Claritin is safe to take with Alka-Seltzer Plus Cold & Flu Day. It does not interact with any of the drugs in that product.

There is a minor interaction, however, between Claritin and Alka-Seltzer Plus Cold & Flu Night.

This is because the nighttime formula already contains an antihistamine, doxylamine.

Doxylamine is a sedating, first-generation antihistamine, very similar to Benadryl (diphenhydramine).

Since Claritin is also an antihistamine, most 'drug-interaction checkers' will note that this is a therapeutic duplication and that there is a risk of additive side effects.

This is generally only listed as a very minor interaction since Claritin is essentially non-sedating and very well tolerated. Nevertheless, combining it with another antihistamine, especially a sedating one like doxylamine, may make you a little more tired than usual and could certainly cause other antihistamine related effects, like dry mouth and dry eyes.

Since I would assume you would only be taking Alka-Seltzer Plus Cold & Flu Night in the evening, the fact that the combination with Claritin may make you more drowsy isn't much of a concern here.

So, if you do take Claritin and Alka-Seltzer Plus Cold & Flu Night at the same time, just be aware you may be a bit more drowsy than usual. You certainly will not want to drive or partake in an activity that requires mental alertness.

The takeaway point is that the combination can increase sedation more than either agent alone, but they are still often used together. Just be sure to monitor yourself for how well you tolerate them.

Thanks again for reaching out to us!


Summary

  • Claritin is safe to take with Alka-Seltzer Plus Cold & Flu Day. There is no interaction between the two.
  • Alka-Seltzer Plus Cold & Flu Night contains the antihistamine doxylamine. Since Claritin is also an antihistamine, there is an increased risk of side effects, like excessive drowsiness, when combined. However, this effect tends to be mild and these drugs are often used together.

  • References
    1. Alka-Seltzer Manufacturer Website. Alka-Seltzer Plus
    2. UpToDate Drug Interactions Doxylamine - Claritin. UpToDate (Subscription Required)
    3. Drug interactions with the nonsedating antihistamines. PubMed
    4. The role and choice criteria of antihistamines in allergy management – expert opinion. PubMed